Georgia, 2017

Damaging Winds in Georgia, June 22, 2017

June 22, 2017 · NWS FFC · 9 events in 8 counties and zones

S. combined with strong daytime heating to produce widespread afternoon and evening thunderstorms across north and central Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$24,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A very moist and moderately unstable air mass in place across the southeastern U.S. combined with strong daytime heating to produce widespread afternoon and evening thunderstorms across north and central Georgia. The influence from the remains of tropical storm Cindy helped to produce scattered severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 22, 2:20 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 22, 2:20 PM EST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
320 PM EDT Thu Jun 22 2017

.SHORT TERM /Tonight through Friday Night/...
Main forecast concern will be initially here in the near term as the
environment has shown some rapid destabilization with the extremely
tropical airmass in place as the low cloud deck has been scattering
quickly from the south given being in the warm sector of Cindy's
remnants. Convective bands streaming in from the south fueled by a
steady strong moisture advection off the Gulf will have about 2000-
3000 J/kg of SBCAPE to attain, albeit tall/skinny in profile. The
issue will be with both the PWATs being close to 2 inches and
enhanced area of helicity rich low levels just starting to impinge
upon the western border of the CWA. Some 250 m2/s2 of 0-1 km SRH
will be bothersome for isolated quick spin-up tornado potential in
our western tier from late afternoon here into the evening. Also
given the aforementioned PWATs, any stronger convection will have
high precip efficiency and training of cells could bring flash flood
potential. It's not a welcomed sight to see temps of upper 80s/low
90s over dewpts in the mid to upper 70s advecting into the area.

The deeper moisture field and orientation of Cindy's dynamics should
continue to phase with an upper shortwave more to the NW by late
tonight into Friday. Expecting a lull in shower/storm coverage
mainly after midnight tonight as chance to likely pops stay more
orientated to the far NW and TN Valley. Could have a similar type of
convective threat for northern portions of the area by Friday
afternoon (given progged instability/low level shear parameters) and
then be more progressive to the SE with the evolution of the
shortwave and translated sfc front late Friday night into Saturday.
Tailored likely to categorical pops with this feature accordingly
across north GA. Will be rather gusty out of the SW ahead of this as
well.

Temp wise, a bit more diurnal range expected Friday with more areas
reaching highs close to climo in the upper 80s to low 90s (less
morning cloud coverage expected).

Baker

.LONG TERM /Saturday through Thursday/...
The remnants of Tropical Storm Cindy will finally be out of our hair
at the beginning of the long term forecast period on saturday
morning. However there will be a cold frontal boundary moving south
across the area. Rain and thunderstorms will be ongoing along the
front...enhanced by diurnal heating in the afternoon. There looks to
be enough deep layer shear /0-6km of 20-30kts/ as a broad trough
deepens across the eastern 2/3rds of the US to work in conjunction
with instability invof the front. This should allow for some
organization of thunderstorm clusters along the front. The main
threat will be damaging wind gusts. SPC has a large majority of
central and eastern Georgia in a marginal risk.

The front will make slow progress into central Georgia Saturday
evening into the overnight hours but the loss of daytime heating and
rather poor forcing should allow most activity to gradually
dissipate. Front looks to linger across far southern zones on Sunday
where again diurnal heating should allow for a gradual increase in
thunderstorm activity through the afternoon. Shear appears to be
displaced too far north to pose a notable severe threat by this
time. Can't rule out isolated stronger storms...but think Saturday
has better parameters than Sunday.

Front should clear the CWA by Monday. A rather unseasonably
strong area of sfc high pressure will gradually build into the
region from the north in the wake of the front...which will make
for a dry day. A strong shortwave rotating around the broad scale
trough over the eastern US will likely bring some clouds to area
on Tuesday...but thinking large dome of sfc high pressure will
keep things dry. Height rises in the mid level behind this
shortwave combined with sfc high pressure should make for a very
pleasant Wednesday. Will see moisture gradually return outside of
the extended as the sfc high begins to scoot off the Atlantic
Coast.

Kovacik

&&

AVIATION...
18Z Update...
Cigs primarily in MVFR to low end VFR range to start this period,
then could see some scattering of higher VFR with isolated to
scattered SHRA/TSRA this afternoon into evening. Some stronger SSE
winds and gusts could be mixed down with areas of scattering as
well or within convection. Have tempo for TSRA mainly from 20-00z
with slight timing differences for most sites. Could again see
overnight with IFR/MVFR cigs and switch to SSW winds mainly after
07-09z for KATL and nearby sites. Should have a lull in precip
overnight into Friday morning (staying more NW of sites). Though
included prob30 for TSRA after 18z Friday at KATL. Wind mags
increase also by then to 11-13 kts with gusts near 20 kts.

//ATL Confidence...18Z Update...
Medium on precip coverage/timing into this evening.
Medium on overnight cig potential lower than MVFR.
High on all else.

Baker

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          71  90  73  85 /  60  30  60  70
Atlanta         72  87  73  83 /  60  40  70  70
Blairsville     67  83  68  79 /  70  60  80  70
Cartersville    72  87  72  83 /  60  60  80  70
Columbus        74  90  75  86 /  20  20  40  60
Gainesville     70  86  72  82 /  60  40  80  70
Macon           73  91  74  88 /  30  20  30  40
Rome            72  87  72  84 /  60  70  80  70
Peachtree City  71  88  72  84 /  50  30  60  60
Vidalia         75  91  75  91 /  40  20  20  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Baker
LONG TERM....Kovacik
AVIATION...Baker
Hazardous weather outlook, Jun 22, 2:41 PM EST, 54 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
341 PM EDT Thu Jun 22 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-231945-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
341 PM EDT Thu Jun 22 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

While the excessive rainfall threat has lessened for today and
tonight, showers are expected to be off and on for the northwest
majority of the area and there still could be isolated flash
flooding if stronger and more persistent showers/storms train over
some locations with heavier rainfall.

There is a risk of isolated severe thunderstorms through this
evening, particularly across western and northern Georgia where
breaks in the rain and clouds have combined to increase
instability. Damaging wind and brief tornadoes will be possible
with any severe activity.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

There is a marginal to slight chance of severe thunderstorms across
north Georgia late in the day Friday through Friday night as the
remains of Tropical Storm Cindy Pass through the region. The primary
hazards will be damaging winds, frequent lightning, and heavy rain.
An isolated tornado cannot be ruled out Friday afternoon and Friday
night this system passes.

Scattered thunderstorms will be possible across north and central
Georgia Saturday and across mainly central Georgia Sunday through
Tuesday. The primary hazards will be frequent lightning and gusty
winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged to
submit reports of severe weather through the web by going to
weather.gov/atlanta.

The radar

The Atlanta radar (KFFC), 59 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harris

When
June 22, 3:35 PM EST to 3:45 PM EST
Where
Harris County, 3.56 mi NW of Shiloh
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.854, -84.746

The Harris County Emergency Manager reported a tree blown down along Highway 190 in the F.D. Roosevelt State Park.

Thunderstorm Wind, Coweta

When
June 22, 3:55 PM EST to 4:05 PM EST
Where
Coweta County, 1.35 mi WNW of Grantville
Measured
45 kt (52 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
33.240, -84.850

The Coweta County Emergency Manager reported a tree blown down onto power lines on Grandma Branch Road.

Thunderstorm Wind, Butts

When
June 22, 6:28 PM EST to 6:38 PM EST
Where
Butts County, 0.74 mi SW of Jackson
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
33.291, -83.977

A National Weather Service survey team determined that straight-line winds caused minor shingle damage to the roof of a funeral home and blew down a large limb in the parking lot of the business. An Oak tree was also blown down around 50 yards east of the funeral home across Old Griffin Road. No injuries were reported.

Thunderstorm Wind, Hall

When
June 22, 6:44 PM EST to 7:00 PM EST
Where
Hall County, 4.44 mi ESE of Murrayville to 3.25 mi S of Brookton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
34.397, -83.828

The Hall County 911 center reported trees blown down from Highland Circle to Clarks Bridge Road.

Thunderstorm Wind, Jasper

When
June 22, 6:45 PM EST to 6:55 PM EST
Where
Jasper County, 0.58 mi E of Hardys Crossroads
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
33.380, -83.820

The Jasper County 911 center reported a tree blown down on Jackson Lake Road near Highway 212.

Thunderstorm Wind, Gwinnett

When
June 22, 6:50 PM EST to 7:00 PM EST
Where
Gwinnett County, 2.21 mi NE of Rosebud
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
33.820, -83.940

A trained spotter reported a large tree blown down southwest of Loganville.

Thunderstorm Wind, Morgan

When
June 22, 7:10 PM EST to 7:15 PM EST
Where
Morgan County, 1.79 mi WNW of Godfrey
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.458, -83.550

Tree blown down on Little River Road and Hwy 83 South. Time estimated from radar.

Thunderstorm Wind, Morgan

When
June 22, 7:25 PM EST to 7:30 PM EST
Where
Morgan County, 3.47 mi SSE of Aqua
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.475, -83.453

Emergency Manager reported a large tree down at the intersection of Pierce Dairy Road and 7 Island Road. Storms had a history of producing wind damage along a line extending back in Butts County, near Jackson.

Thunderstorm Wind, Oglethorpe

When
June 22, 8:05 PM EST to 8:15 PM EST
Where
Oglethorpe County, 4.67 mi SW of Arnoldsville
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
33.846, -83.269

The Oglethorpe County 911 center reported a small tree blown down on Wolfskin Road near Double Bridges Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704762, 704755, 704756, 704757, 704758, 704759, 710968, 710969, 704761.